Other Articles
October 7, 1961

Antibiotics Increase Incidence of Hepatitis

Author Affiliations

1712 Eye St., N.W., Washington 6, D.C.

JAMA. 1961;178(1):89. doi:10.1001/jama.1961.03040400091022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  Cholestatic hepatitis due to intrahepatic disease but mimicking extrahepatic obstruction due to the use of chlorpromazine, proclorperazine, methyltestosterone, and other drugs has been reported. Hepatocellular hepatitis caused by iproniazide and cinchophen has also been observed, but, to the best of my knowledge, no critical reports of hepatic dysfunction, which does not completely fit either of the types above, and due to antibiotics have appeared.A variety of types of hepatotoxicity has occurred in approximately 12% of patients who have been treated in excess of 14 days with triacetyloleandomycin or erythromycin propionyl ester with lauryl sulfate. The hepatotoxicity may be discovered purely on a laboratory level where it is characterized by increased transaminase levels, hyperbilirubinemia, and increased peripheral eosinophilia, while flocculation tests and alkaline phosphatase levels remain within normal limits, or it may be accompanied by clinical symptoms which may be quite severe and which resemble those of

First Page Preview View Large
First page PDF preview
First page PDF preview